Alert archive / California / Flash Flood Warnings in 2010
Flash Flood Warning 17, NWS Reno, NV
NWS Reno, NV issued this flash flood warning at Oct 2, 2010, 2:20 PM PDT for Sierra County, California. It was in force for 85 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 2, 2010, 2:20 PM PDT (21:20 UTC)
- Expired
- Oct 2, 2010, 3:45 PM PDT
- In force
- 85 min
- Issued by
- NWS Reno, NV
- Area
- Storm-based polygon
- Flood severity
- None
County Sierra County, CA
The radar
The Reno radar (KRGX), 78 km from the middle of the area, began a volume at 21:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Reno, NV (KREV), launched 12:00Z, 9.3 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2904 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 80 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
112 WGUS55 KREV 022120 FFWREV CAC091-022245- /O.NEW.KREV.FF.W.0017.101002T2120Z-101002T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE RENO NV 220 PM PDT SAT OCT 2 2010 THE NATIONAL WEATHER SERVICE IN RENO HAS ISSUED A * FLASH FLOOD WARNING FOR... CENTRAL SIERRA COUNTY IN NORTHERN CALIFORNIA... THIS INCLUDES THE CITY OF SIERRAVILLE... * UNTIL 345 PM PDT * AT 215 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA. * LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SATTLEY AND SIERRAVILLE A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3969 12052 3970 12015 3952 12021 3952 12037 $$ SCV
2 follow-up statements
840 WGUS75 KREV 022212 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 312 PM PDT SAT OCT 2 2010 CAC091-022245- /O.CON.KREV.FF.W.0017.000000T0000Z-101002T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA CA- 312 PM PDT SAT OCT 2 2010 ...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 345 PM PDT FOR CENTRAL SIERRA COUNTY... AT 302 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR ESTIMATES THAT OVER ONE INCH OF RAIN HAS FALLEN IN 20 MINUTES SOUTHEAST OF SIERRAVILLE. LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO SIERRAVILLE AND LOYALTON. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. PEOPLE IN FLOOD PRONE AND LOW LYING AREAS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. THIS MAY INCLUDE MOVING TO HIGHER GROUND BY THE SAFEST EVACUATION ROUTE POSSIBLE. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. LAT...LON 3969 12052 3970 12015 3952 12021 3952 12037 $$ SCV
368 WGUS75 KREV 022236 FFSREV FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE RENO NV 336 PM PDT SAT OCT 2 2010 CAC091-022246- /O.EXP.KREV.FF.W.0017.000000T0000Z-101002T2245Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ SIERRA CA- 336 PM PDT SAT OCT 2 2010 ...THE FLASH FLOOD WARNING WILL EXPIRE AT 345 PM PDT FOR CENTRAL SIERRA COUNTY... THE THREAT FOR CONTINUED FLASH FLOODING HAS DIMINISHED. REMEMBER THAT MINOR FLOODING OR RUNOFF MAY CONTINUE IN LOW SPOTS FOR SEVERAL HOURS. LAT...LON 3969 12052 3970 12015 3952 12021 3952 12037 $$ SCV
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this flash flood warning went out at Oct 2, 9:49 AM PDT, 4 hours 31 minutes earlier.
Area forecast discussion, Oct 2, 9:49 AM PDT, 4 hours 31 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE RENO NV 949 AM PDT SAT OCT 2 2010 .UPDATE... QUICK UPDATE THIS MORNING TO ADD THUNDERSTORMS A LITTLE FURTHER NORTH FOR THIS AFTERNOON AS MOISTURE CONTINUES TO STREAM NORTHWARD. ALSO EXTENDED THUNDERSTORMS ALMOST TO THE OREGON BORDER FOR THE EVENING BASED ON GFS/NAM IDEAS. PW ALREADY APPROACHING 3/4 INCH OR MORE SOUTH OF I-80 SO ANY STORMS LOOK TO BE WET FOR FIRE CONCERNS BIGGER EVENT ON TRACK FOR TOMORROW AND HAVE ALREADY ADJUSTED POPS UPWARD A BIT SOUTH AND EAST OF I-80 WHERE BEST FORCING AND MOISTURE COINCIDE. MORE ON THIS IN AFTERNOON DISCUSSION. WALLMANN && .PREVIOUS DISCUSSION... /ISSUED 307 AM PDT SAT OCT 2 2010/ SHORT TERM... MAIN CHANGES WERE TO UP POPS SIGNIFICANTLY SUNDAY/SUNDAY NIGHT AND MONDAY NIGHT...GENERALLY SOUTH OF INTERSTATE 80. EAST TO SOUTHEAST FLOW ALOFT AHEAD OF AN UPPER LOW OVER SOUTHERN CALIFORNIA HAS BROUGHT PWATS UP TO AROUND 0.75 INCHES OR SLIGHTLY HIGHER OVER THE SIERRA AND FAR WESTERN NEVADA PER THE LATEST SSMI/AMSU IMAGERY. THE MOISTENING FLOW AHEAD OF THE UPPER LOW HAS ALSO BROUGHT SCATTERED ALTOCUMULUS (AND LIKELY SOME ACCAS) TO THE REGION EARLY THIS MORNING...MAINLY SOUTH OF INTERSTATE 80. THE MOIST SOUTH TO SOUTHEAST FLOW WILL CONTINUE THROUGH THIS EVENING. THE FLOW ALONG WITH WELL ABOVE AVERAGE TEMPERATURES AND SOME AFTERNOON CONVERGENCE NEAR AND A BIT EAST OF THE SIERRA WILL SET THE STAGE FOR ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TODAY. COVERAGE IS EXPECTED TO BE CONSIDERABLY BETTER THAN FRIDAY. SATURDAY NIGHT... CONTINUED MOIST FLOW ALOFT WILL MAKE IT HARD TO RULE OUT SHOWERS SO I HAVE LEFT THE BROAD SLIGHT CHANCE OF SHOWERS FOR MOST OF THE CWA. SUNDAY AND SUNDAY NIGHT...AN UPPER TROUGH OVER THE EASTERN PACIFIC WILL APPROACH THE REGION. THIS WILL PUT THE CWA NEAR THE RIGHT ENTRANCE REGION OF AN UPPER JET STREAK AHEAD OF THE UPPER TROUGH. THIS WILL BRING A CHANCE OF SHOWERS AND THUNDERSTORMS TO AREAS GENERALLY SOUTH OF INTERSTATE 80 AS THE UPPER FORCING COUPLES WITH OR ENHANCES A LOW LEVEL THETA E/THICKNESS GRADIENT OVER WESTERN NEVADA SUNDAY AFTERNOON. MONDAY AND MONDAY NIGHT...A PIECE OF ENERGY IS WELL PROGGED AMONG MODELS TO CUTOFF FROM THE MAIN UPPER TROUGH AND DROP SOUTH THROUGH CALIFORNIA'S CENTRAL VALLEY. ALTHOUGH A FEW MODELS WANT TO DROP THE LOW OVER THE SIERRA...THE NAM...ECMWF...AND THE 21Z/03Z SREF SHOW A MORE WESTERLY SOLUTION. THE SREF INDICATES A 500 MB STANDARD DEVIATION BULLEYE OVER COASTAL CALIFORNIA TO THE WEST OF ITS MEAN LOW POSITION NEAR THE SIERRA. THIS INDICATES A DISTINCT POSSIBILITY THAT THE LOW WILL BE OVER THE CENTRAL VALLEY OR EVEN A BIT WEST OF THAT. THE EXPECTED POSITION PUTS OUR REGION IN GOOD LOCATION FOR UPSLOPE EASTERLY FLOW PRECIPITATION OVER ALPINE AND MONO COUNTY BY MONDAY NIGHT. THEREFORE...I HAVE UPPED POPS SIGNIFICANTLY THERE MONDAY NIGHT. WITH SNOW LEVELS FALLING OFF TO AROUND 7000 FEET...SOME SNOWFALL IS A GOOD POSSIBILITY IN THE SIERRA SOUTH OF LAKE TAHOE MONDAY NIGHT. STAY TUNED FOR MORE SPECIFIC SNOW LEVEL/QPF DETAILS AS THEY BECOME EVIDENT IN THE NEXT FEW MODEL RUNS. SNYDER LONG TERM...TUESDAY THROUGH FRIDAY... MODELS MAINTAIN CUT OFF LOW OVER CALIFORNIA/NEVADA THROUGH THE PERIOD. STILL UNCERTAINTY IN THE MODELS HOW FAR OFF THE COAST THE LOW WILL DRIFT...IF AT ALL...WEDNESDAY AND HOW QUICKLY THE LOW WILL MOVE EAST OF THE AREA BY FRIDAY. SINCE THIS IS A LARGE CUT OFF LOW...RUN TO RUN MODEL DIFFERENCES WILL CONTINUE DUE TO THE WEAK STEERING FLOW. ULTIMATELY THE LOW SHOULD KICK EAST...BUT LIKELY NOT BEFORE THE END OF NEXT WEEK. OVERALL CONDITIONS WILL BE COOLER THAN NORMAL...WITH SHOWERS AND/OR CONVECTIVE PRECIPITATION BANDS AFFECTING THE AREA. DID INCREASE POPS FOR TUESDAY AND WEDNESDAY WITH ENERGY ROTATING AROUND THE LOW AND ABUNDANT MOISTURE OVER THE AREA. QPF SOLUTIONS ALSO DIFFER GREATLY IN THE MODELS. THE IMPORTANT PIECE OF INFORMATION IS THE MODELS ARE DEVELOPING STRONG PRECIP BANDS WITH AS MUCH AS 0.50 INCHES OF LIQUID IN A 6 HOUR PERIOD. THUS POTENTIAL FOR HEAVY RAIN/MOUNTAIN SNOW IS THERE. WITH SNOW LEVELS UNDER THE CORE OF THE RANGING FROM 7000-9000 FEET SEVERAL INCHES OF SNOW ARE POSSIBLE IN THE HIGHER ELEVATIONS OF THE SIERRA. THOSE PLANNING TO BE IN THE BACKCOUNTRY OR TRAVELING ON HIGHWAYS 4...108 AND 120 NEXT WEEK SHOULD PREPARE FOR WINTER CONDITIONS. NORTHEAST 700MB FLOW NOT AS STRONG IN THE 00Z SOLUTIONS TUESDAY AND WEDNESDAY...BUT STILL CONCERNED FOR STRONG EAST WINDS THROUGH THE SIERRA AND ON LAKE TAHOE. POTENTIAL IMPACTS ARE ANY MOORED BOATS ON THE SOUTH AND WEST SHORES...MAY CAPSIZE OR SINK. BRONG AVIATION... MOISTURE WILL CONTINUE TO INCREASE AHEAD OF A LOW OFF THE SOUTHERN CALIFORNIA COAST AND APPROACHING TROUGH MOVING INTO THE EASTERN PACIFIC. SHOWERS AND THUNDERSTORMS ARE POSSIBLE TODAY SOUTH OF PORTOLA-KNFL. OVERALL CONDITIONS SHOULD REMAIN VFR...BUT MVFR CONDITIONS/MOUNTAIN OBSCUREMENT POSSIBLE WITH THE STRONGER SHOWERS IN THE SIERRA. 5-10 PERCENT CHANCE FOR THUNDERSTORMS TO AFFECT KRNO...WITH A 15-20 PERCENT CHANCE OF THUNDERSTORMS FOR KTVL/KTRK. TROUGH FORECAST TO MOVE INTO THE WEST COAST SUNDAY-SUNDAY NIGHT. GUSTY WINDS LIKELY AHEAD OF THE SYSTEM...WITH HIGHER CHANCES OF SHOWERS AND THUNDERSTORMS. FREEZING LEVELS SHOULD EASILY DROP BELOW 9000 FEET MONDAY WITH SHOWERS AND PRECIP BANDS AFFECTING THE REGION THROUGH MUCH OF NEXT WEEK. MVFR CONDITIONS LIKELY AT TIMES IN THE SIERRA...WITH POTENTIAL FOR IFR IF HEAVY SNOW SHOWERS DEVELOP. BRONG && .REV WATCHES/WARNINGS/ADVISORIES... NV...NONE. CA...NONE. && HTTP://WEATHER.GOV/RENO
Nearby
Flash Flood Warnings in California, 2010Every flash flood warning in 2010
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.